Alert archive / Alaska / High Wind Watches in 2009

High Wind Watch 2, NWS Anchorage, AK

January 15, 2009

NWS Anchorage, AK issued this high wind watch at Jan 15, 2009, 4:00 PM AKST. It took effect at Jan 16, 2009, 8:00 AM AKST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 15, 2009, 4:00 PM AKST (01:00 UTC)
In effect from
Jan 16, 2009, 8:00 AM AKST
Expired
Jan 15, 2009, 10:11 PM AKST
In force
Issued by
NWS Anchorage, AK

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWAK72 PAFC 160100
NPWALU

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
400 PM AKST THU JAN 15 2009


AKZ161-161400-
/X.NEW.PAFC.HW.A.0002.090116T1700Z-090117T0200Z/
BRISTOL BAY-
INCLUDING THE CITIES OF...KING SALMON...DILLINGHAM...NAKNEK...
PILOT POINT
400 PM AKST THU JAN 15 2009

...HIGH WIND WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY
AFTERNOON. 

A LOW PRESSURE SYSTEM MOVING IN FROM THE NORTH PACIFIC WILL BRING
STRONG WINDS TO BRISTOL BAY. WINDS ARE EXPECTED TO REACH 40 TO 60
MPH WITH POSSIBLE GUSTS TO 80 MPH. STRONGEST WINDS WILL BE IN
CHANNELED AREAS.

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. PEOPLE ARE ENCOURAGED TO CLOSELY MONITOR THIS
WEATHER SITUATION. PREPARATION FOR THIS POTENTIALLY DANGEROUS
WEATHER EVENT SHOULD BEGIN NOW. 

$$
1 follow-up statement
000 
WWAK72 PAFC 160711
NPWALU

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
1011 PM AKST THU JAN 15 2009

AKZ161-162015-
/X.UPG.PAFC.HW.A.0002.090116T1700Z-090117T0200Z/
/X.NEW.PAFC.HW.W.0004.090116T1500Z-090117T0600Z/
BRISTOL BAY-
INCLUDING THE CITIES OF...KING SALMON...DILLINGHAM...NAKNEK...
PILOT POINT
1011 PM AKST THU JAN 15 2009

...HIGH WIND WARNING IN EFFECT FROM 6 AM TO 9 PM AKST FRIDAY...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 6 AM TO 9 PM AKST FRIDAY. THE
HIGH WIND WATCH IS NO LONGER IN EFFECT. 

EAST TO SOUTHEAST WINDS OF 40 TO 60 MPH WITH GUSTS AS HIGH AS 80
MPH ARE EXPECTED TO BEGIN FRIDAY MORNING. THESE WINDS WILL
CONTINUE THROUGH THE AFTERNOON AND INTO THE EVENING. BY LATE
EVENING THE WINDS WILL BECOME SOUTHERLY AND DECREASE. THE
STRONGEST WINDS WILL BE ALONG THE ALEUTIAN RANGE. 

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. PEOPLE ARE URGED TO SECURE LOOSE OBJECTS THAT COULD
BE BLOWN AROUND OR DAMAGED BY THE WIND.

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this high wind watch went out at Jan 15, 4:50 AM AKST, 11 hours 10 minutes earlier.

Area forecast discussion, Jan 15, 4:50 AM AKST, 11 hours 10 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
450 AM AKST THU JAN 15 2009

.ANALYSIS AND UPPER LEVELS...UPPER LEVEL LOW CENTERED ALONG 170W WITH
MULTIPLE LOWS CIRCULATING AROUND IT. ONE SUCH LOW IS CURRENTLY NEAR
BETHEL MOVING NORTH WITH A FRONT STRETCHING ACROSS THE NORTHERN GULF.
A SECONDARY LOW FURTHER SOUTH NEAR 52N 153W WILL BE THE NEXT PLAYER
LATER TODAY.

.MODEL DISCUSSION...ALL MODELS HAVE A GOOD HANDLE ON THE BIG
PICTURE...WITH THE GFS PREFERRED IN THE SHORT TERM DUE TO
CONSISTENCY. BY LATE IN THE WEEKEND...THE ECMWF MODEL HAS BEEN MORE
CONSISTENT AND THUS WE HAVE TRENDED TOWARD ITS SOLUTION OUT THROUGH
MID-WEEK.

.SHORT TERM FORECAST...A FRONTAL BOUNDARY MOVING THROUGH SOUTHCENTRAL
WILL CONTINUE ITS NORTHWARD TRACK WITH SLIGHTLY DECREASING WINDS IN
ITS WAKE. THE NEXT LOW CURRENTLY A COUPLE HUNDRED MILES SOUTH OF COLD
BAY WILL MOVE NORTH AROUND THE MAIN ANCHOR LOW AND GET ABSORBED INTO
A TROUGH AXIS EXTENDING FROM THAT ANCHOR LOW TOWARD THE BERING
STRAIT. A WEAK FRONT STRETCHING EAST FROM THIS LOW WILL MOVE THROUGH
THE GULF TIGHTENING THE GRADIENT ONCE MORE. WINDS WILL NOT BE AS
STRONG AS THIS MORNING...BUT STILL VERY GUSTY. BEHIND THIS TROUGH IN
THE EASTERN BERING...STRONG WINDS OFF THE ICE PACK IS HELPING TO FUEL
CONTINUED BLIZZARD CONDITIONS IN THE PRIBILOFS.

AS THE MAIN ANCHOR LOW SOUTH OF THE EASTERN ALEUTIANS BEGINS TO SHIFT
NORTH AND EAST...ONE FINAL...AND STRONG SFC LOW WILL DEVELOP LATE
TONIGHT. THIS LOW (BOMBING OUT AROUND 955 MB)...ACCOMPANIED BY A 140
KT JET WILL TAKE A PATH REMINISCENT OF ITS PREDECESSORS. THIS SPELLS
MORE OF THE SAME...NAMELY ANOTHER HIGH WIND EVENT ALONG TURNAGAIN ARM
AND HIGHER ELEVATIONS (POSSIBLY EXCEEDING 100 MPH...AGAIN) FRI
AFTERNOON WITH HEAVY RAINS FOR COASTAL LOCATIONS. FLOOD ADVISORIES
HAVE BEEN ISSUED CONCERNING BOTH RAIN AND MELTING SNOW FOR THE KENAI
PENINSULA.

ONCE THIS LOW LIFTS INTO NORTHERN ALASKA...COOLER AIR FILTERS INTO SW
ALASKA TURING ANY LEFT OVER RAIN BACK TO SNOW. A TROUGH
RE-ESTABLISHES ITSELF IN THE BERING KEEPING SW ALASKA COOL WHILE
MAINTAINING SOUTHERLY FLOW OVER SOUTHCENTRAL.

.LONG TERM FORECAST...THE BERING SEA TROUGH MOVES LITTLE THROUGH AT
LEAST MID-WEEK AS A RIDGE BUILDS OVER THE YUKON. STORM SYSTEMS LOOK
TO STAY OUT WEST WITH RELATIVELY QUIET WEATHER AND SEASONABLE
TEMPERATURES ACROSS SOUTHCENTRAL.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...BLIZZARD WARNING 195.
         BLIZZARD WATCH 155.
         HIGH WIND WARNING 101.
MARINE...STORM WARNING 120 125 130 132 138 150 351.
         GALE WARNING 129 140 141 155 160 165 170 171 172 175 179 180
                      352 412 413 414.
         HEAVY FREEZING SPRAY WARNING 179 412 414.
FIRE WEATHER...NONE.

JCA

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 15, 3:58 PM AKSTFreezing Rain AdvisoryAFC12 hr
Jan 15, 4:00 PM AKSTGale WarningAFC12 hr
Jan 15, 4:00 PM AKSTSmall Craft AdvisoryAFC48 hr
Jan 15, 4:00 PM AKSTStorm WarningAFC24 hr
Jan 15, 10:11 PM AKSTHigh Wind WarningAFC23 hr
Jan 16, 4:00 AM AKSTGale WarningAFC60 hr
Jan 16, 4:00 AM AKSTGale WarningAFC12 hr
Jan 16, 4:00 AM AKSTStorm WarningAFC12 hr

Nearby

High Wind Watches in Alaska, 2009Every high wind watch in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.